PubMed Health⌕ Search

Biomedical subjects

St Krähenbühl

Publications and source records attributed to St Krähenbühl.

2 recordsLinked to original sources

[Hospital drug safety: medication errors and adverse drug reactions].

BACKGROUND: Drug related problems (medication errors and adverse drug reactions) are frequent and cause increased costs. AIMS: Evaluation of the original articles published between 1991-2001 reporting frequencies of medication errors and/or METHODS: Medline search with the expressions "medication error", "adverse drug reaction", "adverse drug event", "hospital" and completion of the retrieved articles by evaluating the references and by checking review articles about this subject. RESULTS: Medication errors occur with a frequency of 5-10% of all applications, studies retrieved. This variability can be explained by the way the frequencies are expressed (per application, per patient days or per hospitalization), the reporting system (systematic acquisition vs. spontaneous reports) and the wards investigated, but not by the distribution system. Application errors are more frequent than prescription errors. Risk factors are insufficient education in pharmacology, overworked nursing personnel, non-computerized transmission of the prescriptions and lacking pharmaceutical support on the wards. Adverse drug reactions appear in about 8% of the hospitalized patients, also with a high variability among the 20 studies retrieved. This variability can be explained by differences between the wards studied and by the detection systems used. Risk factors are medication errors, female sex, age > 65 years, polypharmacy, impaired drug elimination and deviance of risk factors (e.g. previous allergic reactions). CONCLUSIONS: Computerizing the whole medication process and improving the pharmacological education of physicians and nurses could help to reduce medication errors. In addition, the adoption of clinical pharmacists on critical wards could also lower the medication error rate. For lowering the frequency of adverse drug reactions, medication errors should be avoided and the dosage of the drugs should be adapted strictly to the function of the eliminating organs. Risk factors such as drug allergies and familiar diseases should be screened for and drug therapies adapted accordingly. Severe and/or novel adverse drug reactions have to be reported to the regional pharmacovigilance centers.

Adverse Drug Reaction Reporting Systems↗

[Toxic liver injuries].

Drug induced hepatotoxicity is clinically important for several reasons. These forms of liver injury can mimic almost all other liver diseases, making it necessary to include them into the differential diagnosis in patients with unclear liver damage. The diagnosis must be made indirectly, by judging the temporal relationship with therapy and by exclusion of other liver diseases. Re-exposure is dangerous should be avoided. Knowledge of the most important risk factors is important for avoiding drug-induced liver injury. Since there is no specific therapy for most drug-induced liver injuries, early stopping of the administration of suspected drugs is very important.

Adult↗